New Mexico, 2014

Flash Flood in New Mexico, July 28, 2014

July 28, 2014 · NWS EPZ · 1 event in 1 county or zone

An upper level ridge dominated the upper air pattern over the Western United States with weak flow over the Borderland. A surface convergence area was setup near the Rio Grande Valley with sufficient moisture in place to produce thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper level ridge dominated the upper air pattern over the Western United States with weak flow over the Borderland. A surface convergence area was setup near the Rio Grande Valley with sufficient moisture in place to produce thunderstorms across the region. One of these storms produced a quick inch of rain around Hill which lead to some localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 28, 2:25 PM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 28, 2:25 PM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
325 PM MDT MON JUL 28 2014

.SYNOPSIS...
A WETTER PATTERN IS DEVELOPING FOR MUCH OF THIS WEEK...ESPECIALLY
TOWARD THE END OF THE WORK WEEK. SOUTHERLY FLOW ALOFT HAS BROUGHT IN
SIGNIFICANT MOISTURE AND THIS MOISTURE WILL REMAIN TRAPPED UNDER
HIGH PRESSURE...WHICH IS IN THE PROCESS OF MOVING BACK OVER NEW
MEXICO. THUNDERSTORMS WILL REMAIN MOSTLY ISOLATED THROUGH WEDNESDAY
BUT STILL COULD PRODUCE HEAVY DOWNPOURS AND MINOR FLOODING. COOL
FRONT PUSHES IN WEDNESDAY NIGHT AND THURSDAY AND SHOULD INCREASE
THUNDERSTORM ACTIVITY THURSDAY INTO THE WEEKEND. WITH ABUNDANT
MOISTURE REMAINING...THREAT OF HEAVY RAIN AND FLOODING WILL
INCREASE.

&&

.DISCUSSION...
WITH INVERTED TROUGH NOW OVER SOUTHERN PORTION OF ARIZONA/NEW MEXICO
BORDER...DEEP SOUTHERLY FLOW HAS DEVELOPED AND BROUGHT UP MOISTURE.
TPW PRODUCT SHOWS PW'S HAVE CLIMBED TO 1.4" TO 1.5" THIS AFTERNOON.
THE EASTERN CWA HAD TO BATTLE LEFTOVER CLOUDINESS FROM LAST NIGHT'S
STORMS BUT SKIES HAVE SCATTERED OUT AND WITH CONVECTIVE TEMPS AROUND
90 DEG...CU/TCU ARE FINALLY STARTING TO DEVELOP. SHOULD BE FAIRLY
ACTIVE CONVECTIVE NIGHT TONIGHT THOUGH STILL THINK FAVORED AREA IS
WEST OF DEMING AS WEAK SYNOPTIC LIFT PERSISTS ASSOCIATED WITH UPPER
TROUGH. WITH PW'S OF 150%-160% OF NORMAL...ANY STORM HAS THE
POTENTIAL FOR HEAVY RAIN AND LOCALIZED FLOODING.

TUESDAY/WEDNESDAY...UPPER HIGH OVER THE TEXAS PANHANDLE MIGRATES
BACK OVER NEW MEXICO AND EASTERN ARIZONA. THIS WILL INITIALLY
PROVIDE SOME CAPPING AND INHIBIT SOME CONVECTION...BUT MUCH MOISTURE
REMAINS TRAPPED UNDER THE HIGH. IN FACT GFS SHOWS PW'S REMAINING
AROUND 1.3" TO 1.5"...EXCEPT FOR OCCASIONAL DRIER INTRUSIONS INTO
THE NORTHERN CWA. MOUNTAINS SHOULD STILL THRIVE WITH THESE
CONDITIONS AND THE OROGRAPHIC BOOST...SO KEPT THEM IN SCATTERED
THUNDERSTORM COVERAGE.

THURSDAY THROUGH SATURDAY...BACK DOOR COOL FRONT MOVES IN LATE
WEDNESDAY NIGHT AND THURSDAY. THIS WILL REPLENISH LOW LEVEL MOISTURE
AND LIKELY PROVIDE A FOCUSING BOUNDARY FOR CONVECTION. INCREASED
POPS ALL AREAS INTO SCATTERED CATEGORY...MAY NEED TO GO HIGHER. WITH
PW'S REMAINING AROUND 150% OF NORMAL...FLASH FLOODING WILL BE A
MAJOR CONCERN.

SUNDAY AND MONDAY...GFS SHOWING EAST FLOW ALOFT AS UPPER HIGH LIFTS
TO NORTHERN NEW MEXICO. MOISTURE LIKELY GETS NUDGED WEST WITH
THUNDERSTORM COVERAGE IN THE EAST ON THE WAIN. ECMWF NOT REALLY
DEFINITIVE ON CLEARING THE EAST...BUT TAILORED THE GRIDS TOWARD THE
GFS NONE THE LESS.

&&

.AVIATION...VALID 29/00Z - 30/00Z...
MAINLY VFR THROUGH THE PERIOD. P6SM FEW-SCT080-120 SCT-BKN200-250.
THE SACRAMENTO MTNS AND AREAS WEST OF THE CONTINENTAL DIVIDE WILL
HAVE SCATTERED-NUMEROUS THUNDERSTORMS WITH 1/2SM +TSRA BKN020-060
AND WINDS G50KTS OR STRONGER.

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT HAS SHIFTED EAST INTO CENTRAL TEXAS. THIS WILL
ALLOW WEAK UPPER LEVEL DISTURBANCES TO MOVE NORTH ACROSS OUR AREA
THIS EVENING AND TONIGHT...TRIGGERING SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS. AREAS WEST OF THE CONTINENTAL DIVIDE AND IN THE
SACRAMENTO MTNS WILL HAVE SCATTERED TO NUMEROUS SHOWERS AND STORMS
THIS EVENING INTO TONIGHT...WHILE THE REST OF THE AREA WILL HAVE
ISOLATED TO SCATTERED THUNDERSTORMS. LOCALLY HEAVY RAIN IS LIKELY
THIS EVENING INTO TONIGHT AND THERE IS THE POTENTIAL FOR FLASH
FLOODING...ESPECIALLY ACROSS THE SILVER FIRE AND OTHER RECENT BURN
SCARS. SHOWERS AND THUNDERSTORMS WILL BE A LITTLE LESS ACTIVE
TOMORROW AS THAT UPPER LEVEL HIGH DRIFTS SOUTHWEST INTO NORTHERN
MEXICO...BUT WILL RAMP UP AGAIN WEDNESDAY AS AN UPPER LEVEL TROUGH
AND ASSOCIATED FRONT SWEEP IN FROM THE NORTHEAST. MINIMUM HUMIDITY
FROM THE MID 20S TO MID 30S OVER THE LOWLANDS AND AROUND 10 POINTS
HIGHER IN THE MTNS TUESDAY...THEN A LITTLE LOWER WEDNESDAY. HAINES
INDICES VERY LOW (2 OR 3) TUESDAY AND 3 OR 4 (VERY LOW OR LOW)
WEDNESDAY WITH LIGHT WINDS AND TEMPERATURES NEAR NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 77  95  78  98  75 /  20  10  20  20  20
SIERRA BLANCA           74  90  75  94  72 /  20  10  20  20  40
LAS CRUCES              71  93  72  97  71 /  20  10  20  20  20
ALAMOGORDO              72  94  73  98  70 /  10  30  20  20  40
CLOUDCROFT              49  68  51  70  48 /  30  40  20  40  50
TRUTH OR CONSEQUENCES   70  92  71  96  68 /  30  20  20  20  20
SILVER CITY             62  86  63  90  60 /  40  40  30  20  30
DEMING                  71  93  72  97  69 /  30  20  20  20  20
LORDSBURG               70  92  71  96  68 /  40  40  20  20  20
WEST EL PASO METRO      76  95  77  99  74 /  20  10  20  20  20
DELL CITY               68  94  69  97  66 /  20  10  20  20  50
FORT HANCOCK            74  97  75 100  72 /  20  10  20  20  30
LOMA LINDA              68  87  67  91  65 /  20  10  20  20  30
FABENS                  74  96  75  99  72 /  20  10  20  20  20
SANTA TERESA            72  94  74  98  71 /  20  10  20  20  20
WHITE SANDS HQ          73  92  74  96  71 /  20  10  20  20  20
JORNADA RANGE           67  94  69  98  65 /  20  10  20  20  20
HATCH                   69  93  70  97  67 /  20  20  20  20  20
COLUMBUS                71  93  72  97  69 /  20  20  20  20  20
OROGRANDE               71  95  72  99  69 /  20  10  20  20  40
MAYHILL                 60  77  61  80  58 /  30  40  20  40  50
MESCALERO               57  79  58  82  55 /  30  40  20  40  50
TIMBERON                56  77  57  80  54 /  30  40  20  30  50
WINSTON                 61  83  62  86  59 /  40  50  30  40  30
HILLSBORO               69  88  68  92  66 /  30  30  20  20  20
SPACEPORT               70  92  71  96  68 /  20  10  20  20  20
LAKE ROBERTS            56  85  57  88  54 /  40  40  40  40  30
HURLEY                  62  86  61  90  59 /  40  30  30  20  20
CLIFF                   63  88  63  92  60 /  40  40  30  20  20
MULE CREEK              59  89  59  93  56 /  40  40  30  20  20
FAYWOOD                 66  88  65  92  63 /  40  30  20  20  20
ANIMAS                  70  93  73  97  70 /  40  40  20  20  20
HACHITA                 69  93  70  97  67 /  40  40  20  20  20
ANTELOPE WELLS          72  93  73  97  70 /  40  40  20  20  20
CLOVERDALE              64  88  63  92  61 /  40  30  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/PARK
Hazardous weather outlook, Jul 28, 10:11 AM MST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1111 AM MDT MON JUL 28 2014

NMZ401>417-TXZ418>424-291715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1111 AM MDT MON JUL 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WEST OF DEMING WITH ISOLATED THUNDERSTORMS
DEMING EAST. A FEW STORMS COULD PRODUCE BRIEF HEAVY RAINFALL AND
GUSTY WINDS OF 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

MOSTLY ISOLATED THUNDERSTORMS THROUGH WEDNESDAY WITH INCREASING
COVERAGE THURSDAY THROUGH SATURDAY. WITH ABUNDANT MOISTURE IN PLACE
AFTER WEDNESDAY...POTENTIAL FOR HEAVY RAINS AND FLOODING WILL EXIST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEFNER

In the hours before

Local storm report, Jul 28, 4:04 PM MST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
504 PM MDT MON JUL 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             SUNSPOT                 32.79N 105.82W
07/28/2014  M0.50 INCH       OTERO              NM   COCORAHS

            COCORAHS SIG WX REPORT. ALSO 0.80 RAIN SO FAR TODAY.

&&

EVENT NUMBER EPZ1400329

HARDIMAN

The radar

The El Paso radar (KEPZ), 64 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Dona Ana

When
July 28, 7:00 PM MST to 9:00 PM MST
Where
Dona Ana County, 0.12 mi NNE of Hill to 0.56 mi SE of Hill
Cause
Heavy Rain
Property damage
$30,000
Reported by
Newspaper
Coordinates
32.432, -106.869

Over an inch of rain fell quickly in Hill, NM which caused the closing of Dona Ana Road which was underwater. Several houses had water in them, plus damage to trucks and a horse trailer were also reported. Water made it into the basement of the historic St. Mary's at Hill Anglican Church. One resident said that the water was higher than any other time in the 50 years he lived there.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533416.